Alert archive / Hawaii / High Wind Watches in 2012
High Wind Watch 2, NWS Honolulu, HI
NWS Honolulu, HI issued this high wind watch at Jun 15, 2012, 3:46 PM HST for Hawaii County, Kalawao County, Hawaii. It took effect at Jun 17, 2012, 6:00 PM HST. It was in force for .
The area
The counties it named.
The facts
- Issued
- Jun 15, 2012, 3:46 PM HST (01:46 UTC)
- In effect from
- Jun 17, 2012, 6:00 PM HST
- Expired
- Jun 17, 2012, 3:30 PM HST
- In force
- Issued by
- NWS Honolulu, HI
Counties Hawaii County, HI, Kalawao County, HI
The radar
The Kamuela/Kohala Apt radar (PHKM), 57 km from the middle of the area, began a volume at 01:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Hilo, (PITO), launched 00:00Z, 1.8 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2 J/kg
- Mixed-layer CIN
- -11 J/kg
- Mixed-layer LCL
- 1265 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- -4 m²/s²
- 0-3 km storm-relative helicity
- -37 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
684 WWHW70 PHFO 160146 NPWHFO URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE HONOLULU HI 346 PM HST FRI JUN 15 2012 HIZ022-028-161500- /O.NEW.PHFO.WI.Y.0026.120617T0400Z-120618T0400Z/ /O.NEW.PHFO.HW.A.0002.120618T0400Z-120619T0400Z/ HALEAKALA SUMMIT-BIG ISLAND SUMMITS- INCLUDING THE CITIES OF... HALEAKALA NATIONAL PARK ABOVE 6000 FEET... MAUNA LOA AND MAUNA KEA ABOVE 8000 FEET 346 PM HST FRI JUN 15 2012 ...WIND ADVISORY IN EFFECT FROM 6 PM SATURDAY TO 6 PM HST SUNDAY... ...HIGH WIND WATCH IN EFFECT FROM SUNDAY EVENING THROUGH MONDAY AFTERNOON... THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A WIND ADVISORY...WHICH IS IN EFFECT FROM 6 PM SATURDAY TO 6 PM HST SUNDAY. A HIGH WIND WATCH HAS ALSO BEEN ISSUED. THIS HIGH WIND WATCH IS IN EFFECT FROM SUNDAY EVENING THROUGH MONDAY AFTERNOON. * WINDS...SOUTHEAST WINDS OF 25 TO 35 MPH ARE EXPECTED SATURDAY NIGHT AND SUNDAY. WINDS WILL TURN EAST SUNDAY NIGHT AND COULD INCREASE FURTHER. SUSTAINED SPEEDS MIGHT EXCEED 45 MPH SUNDAY NIGHT AND MONDAY WITH GUSTS POSSIBLY OVER 60 MPH. * IMPACTS...WINDS THIS STRONG CAN MAKE TRAVEL TO THE SUMMIT DIFFICULT AND POTENTIALLY DANGEROUS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND ADVISORY MEANS THAT WINDS OF AT LEAST 30 MPH...WITH GUSTS OVER 50 MPH...ARE EXPECTED. MOTORISTS SHOULD USE EXTRA CAUTION. A HIGH WIND WATCH FOR THE SUMMITS MEANS THERE IS THE POTENTIAL FOR SUSTAINED WINDS OF AT LEAST 45 MPH...OR GUSTS OF 60 MPH OR STRONGER. PEOPLE PLANNING TRAVEL TO THE SUMMITS SHOULD CONTINUE TO MONITOR LATEST FORECASTS. && $$ R BALLARD
4 follow-up statements
897 WWHW70 PHFO 161437 NPWHFO URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE HONOLULU HI 437 AM HST SAT JUN 16 2012 HIZ022-028-170345- /O.CON.PHFO.WI.Y.0026.120617T0400Z-120618T0400Z/ /O.CON.PHFO.HW.A.0002.120618T0400Z-120619T0400Z/ HALEAKALA SUMMIT-BIG ISLAND SUMMITS- INCLUDING THE CITIES OF... HALEAKALA NATIONAL PARK ABOVE 6000 FEET... MAUNA LOA AND MAUNA KEA ABOVE 8000 FEET 437 AM HST SAT JUN 16 2012 ...WIND ADVISORY REMAINS IN EFFECT FROM 6 PM THIS EVENING TO 6 PM HST SUNDAY... ...HIGH WIND WATCH REMAINS IN EFFECT FROM SUNDAY EVENING THROUGH MONDAY AFTERNOON... A WIND ADVISORY REMAINS IN EFFECT FROM 6 PM THIS EVENING TO 6 PM HST SUNDAY. A HIGH WIND WATCH REMAINS IN EFFECT FROM SUNDAY EVENING THROUGH MONDAY AFTERNOON. * WINDS...EAST 35 TO 45 MPH WITH GUSTS UP TO 60 MPH. * IMPACTS...WINDS THIS STRONG CAN MAKE TRAVEL TO THE SUMMIT DIFFICULT AND POTENTIALLY DANGEROUS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND ADVISORY MEANS THAT WINDS OF AT LEAST 30 MPH...WITH GUSTS OVER 50 MPH...ARE EXPECTED. MOTORISTS SHOULD DRIVE CAREFULLY. A HIGH WIND WATCH FOR THE SUMMITS MEANS THAT SUSTAINED WINDS OF AT LEAST 45 MPH...OR GUSTS OF 60 MPH OR STRONGER...COULD OCCUR. IF YOU PLAN TRAVEL TO THE SUMMITS...PLEASE MONITOR THE LATEST FORECASTS AND CONDITIONS. && $$
673 WWHW70 PHFO 170131 NPWHFO URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE HONOLULU HI 331 PM HST SAT JUN 16 2012 HIZ022-028-171445- /O.EXT.PHFO.WI.Y.0026.120617T0131Z-120618T0400Z/ /O.CON.PHFO.HW.A.0002.120618T0400Z-120619T0400Z/ HALEAKALA SUMMIT-BIG ISLAND SUMMITS- INCLUDING THE CITIES OF... HALEAKALA NATIONAL PARK ABOVE 6000 FEET... MAUNA LOA AND MAUNA KEA ABOVE 8000 FEET 331 PM HST SAT JUN 16 2012 ...WIND ADVISORY NOW IN EFFECT UNTIL 6 PM HST SUNDAY... ...HIGH WIND WATCH REMAINS IN EFFECT FROM SUNDAY EVENING THROUGH MONDAY AFTERNOON... THE WIND ADVISORY IS NOW IN EFFECT UNTIL 6 PM HST SUNDAY. A HIGH WIND WATCH REMAINS IN EFFECT FROM SUNDAY EVENING THROUGH MONDAY AFTERNOON. * WINDS...EAST 30 TO 45 MPH WITH GUSTS UP TO 60 MPH. * TIMING...WHILE ADVISORY STRENGTH WINDS ARE OCCURRING NOW...THE STRONGEST WINDS WILL OCCUR SUNDAY AFTERNOON. * IMPACTS...WINDS THIS STRONG CAN MAKE TRAVEL TO THE SUMMIT DIFFICULT AND POTENTIALLY DANGEROUS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND ADVISORY MEANS THAT WINDS OF AT LEAST 30 MPH...WITH GUSTS OVER 50 MPH...ARE EXPECTED. MOTORISTS SHOULD DRIVE CAREFULLY. A HIGH WIND WATCH FOR THE SUMMITS MEANS THAT SUSTAINED WINDS OF AT LEAST 45 MPH...OR GUSTS OF 60 MPH OR STRONGER...COULD OCCUR. IF YOU PLAN TRAVEL TO THE SUMMITS...PLEASE MONITOR THE LATEST FORECASTS AND CONDITIONS. && $$
441 WWHW70 PHFO 171339 NPWHFO URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE HONOLULU HI 339 AM HST SUN JUN 17 2012 HIZ022-028-180245- /O.CON.PHFO.WI.Y.0026.000000T0000Z-120618T0400Z/ /O.CON.PHFO.HW.A.0002.120618T0400Z-120619T0400Z/ HALEAKALA SUMMIT-BIG ISLAND SUMMITS- INCLUDING THE CITIES OF... HALEAKALA NATIONAL PARK ABOVE 6000 FEET... MAUNA LOA AND MAUNA KEA ABOVE 8000 FEET 339 AM HST SUN JUN 17 2012 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST THIS EVENING... ...HIGH WIND WATCH REMAINS IN EFFECT FROM THIS EVENING THROUGH MONDAY AFTERNOON... A WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST THIS EVENING. A HIGH WIND WATCH REMAINS IN EFFECT FROM THIS EVENING THROUGH MONDAY AFTERNOON. * WINDS...EAST 30 TO 50 MPH WITH GUSTS UP TO 65 MPH. * TIMING...WHILE ADVISORY STRENGTH WINDS ARE OCCURRING NOW...THE STRONGEST WINDS WILL OCCUR TONIGHT. * IMPACTS...WINDS THIS STRONG CAN MAKE TRAVEL TO THE SUMMIT DIFFICULT AND POTENTIALLY DANGEROUS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND ADVISORY MEANS THAT WINDS OF AT LEAST 30 MPH...WITH GUSTS OVER 50 MPH...ARE EXPECTED. MOTORISTS SHOULD DRIVE CAREFULLY. A HIGH WIND WATCH FOR THE SUMMITS MEANS THAT SUSTAINED WINDS OF AT LEAST 45 MPH...OR GUSTS OF 60 MPH OR STRONGER...COULD OCCUR. IF YOU PLAN TRAVEL TO THE SUMMITS...PLEASE MONITOR THE LATEST FORECASTS AND CONDITIONS. && $$
835 WWHW70 PHFO 180130 NPWHFO URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE HONOLULU HI 330 PM HST SUN JUN 17 2012 ...GUSTY TRADE WINDS IN STORE OVER THE ISLANDS ON MONDAY WITH STRONG WINDS DEVELOPING ON THE HIGH SUMMITS OF MAUI AND THE BIG ISLAND TONIGHT AND MONDAY... HIZ022-028-181430- /O.UPG.PHFO.WI.Y.0026.000000T0000Z-120618T0400Z/ /O.UPG.PHFO.HW.A.0002.120618T0400Z-120619T0400Z/ /O.NEW.PHFO.HW.W.0005.120618T0200Z-120619T0400Z/ HALEAKALA SUMMIT-BIG ISLAND SUMMITS- INCLUDING THE CITIES OF... HALEAKALA NATIONAL PARK ABOVE 6000 FEET... MAUNA LOA AND MAUNA KEA ABOVE 8000 FEET 330 PM HST SUN JUN 17 2012 ...HIGH WIND WARNING IN EFFECT UNTIL 6 PM HST MONDAY... THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A HIGH WIND WARNING...WHICH IS IN EFFECT UNTIL 6 PM HST MONDAY. THE WIND ADVISORY IS NO LONGER IN EFFECT. THE HIGH WIND WATCH IS NO LONGER IN EFFECT. * WINDS...EAST 30 TO 50 MPH WITH GUSTS UP TO 65 MPH. * TIMING...STRONG WINDS ALREADY OCCURRING ON THE HIGH SUMMITS WILL INCREASE ABOVE 45 MPH TONIGHT AND PERSIST INTO MONDAY. * IMPACTS...WINDS THIS STRONG WILL PRODUCE HAZARDOUS DRIVING CONDITIONS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH WIND WARNING MEANS WINDS OF AT LEAST 40 MPH...OR GUSTS OF 60 MPH OR HIGHER...ARE EXPECTED. && $$ HIZ001>021-023>027-181430- /O.NEW.PHFO.WI.Y.0027.120618T1600Z-120619T0400Z/ NIIHAU-KAUAI WINDWARD-KAUAI LEEWARD-KAUAI MOUNTAINS- OAHU SOUTH SHORE-WAIANAE COAST-OAHU NORTH SHORE-OAHU KOOLAU- OLOMANA-CENTRAL OAHU-WAIANAE MOUNTAINS-MOLOKAI WINDWARD- MOLOKAI LEEWARD-LANAI MAKAI-LANAI MAUKA-KAHOOLAWE- MAUI WINDWARD WEST-MAUI LEEWARD WEST-MAUI CENTRAL VALLEY- WINDWARD HALEAKALA-LEEWARD HALEAKALA-KONA-SOUTH BIG ISLAND- BIG ISLAND NORTH AND EAST-KOHALA-BIG ISLAND INTERIOR- INCLUDING THE CITIES OF...LIHUE...PRINCEVILLE...POIPU...WAIMEA... HANAPEPE...KOKEE STATE PARK...HONOLULU...WAIKIKI...HAWAII KAI... KAPOLEI...NANAKULI...MAKAHA...HALEIWA...WAIALUA...KAHUKU... PUNALUU...LAIE...KAILUA...KANEOHE...WAIMANALO...MILILANI... WAHIAWA...PEARL CITY...MAKAKILO...KALAUPAPA...KAUNAKAKAI... MANELE...LANAI CITY...WAILUKU...LAHAINA...KAANAPALI...KAHULUI... HANA...MAKAWAO...KIHEI...MAKENA...KAILUA-KONA...MILOLII... SOUTH POINT...PAHALA...HILO...VOLCANO...HONOKAA...KAMUELA... WAIKOLOA...BRADSHAW FIELD...SADDLE ROAD ABOVE 5000 FEET 330 PM HST SUN JUN 17 2012 ...WIND ADVISORY IN EFFECT FROM 6 AM TO 6 PM HST MONDAY... THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A WIND ADVISORY...WHICH IS IN EFFECT FROM 6 AM TO 6 PM HST MONDAY. * WINDS...EAST 15 TO 30 MPH WITH GUSTS UP TO 50 MPH. * TIMING...TRADE WINDS WILL STRENGTHEN OVERNIGHT AND BECOME VERY BREEZY AND GUSTY ON MONDAY...ESPECIALLY OVER AND DOWNWIND OF TERRAIN. * IMPACTS...WINDS THIS STRONG CAN BRING DOWN TREE BRANCHES AND MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND ADVISORY MEANS THAT WINDS OF AT LEAST 30 MPH...WITH GUSTS OVER 50 MPH...ARE EXPECTED. MOTORISTS SHOULD USE EXTRA CAUTION. && $$ WROE
What forecasters said that day
The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this high wind watch went out at Jun 15, 3:42 PM HST, 4 minutes earlier.
Area forecast discussion, Jun 15, 3:42 PM HST, 4 minutes before
AREA FORECAST DISCUSSION...UPDATED AVIATION NATIONAL WEATHER SERVICE HONOLULU HI 342 PM HST FRI JUN 15 2012 .SYNOPSIS... HIGH PRESSURE WILL STRENGTHEN TO THE NORTHEAST OF THE STATE THE NEXT FEW DAYS. THIS WILL LEAD TO AN INCREASE IN TRADE WINDS. AN UPPER LEVEL LOW PASSING OVER THE ISLANDS WILL BRING PERIODS OF HIGH CLOUDINESS...AND MIGHT BRING AN ISOLATED THUNDERSTORM OR TWO TO THE ISLANDS...BUT MOST AREAS WILL REMAIN DRY THROUGH THE WEEKEND. && .DISCUSSION... A SURFACE RIDGE NOT FAR TO THE NORTH OF THE ISLANDS CONTINUES TO KEEP TRADES ON THE LIGHT SIDE. MEANWHILE...A FAIRLY STRONG UPPER LEVEL LOW IS ABOUT 435 MILES NE OF HILO AND MOVING TOWARD THE W AT 10 KT. MOISTURE FROM HIGHER LATITUDES IS SLOWLY BEING PULLED INTO THE CIRCULATION OF THE UPPER LOW...RESULTING IN THE PATCHY MID AND HIGH CLOUDS OVER THE ISLANDS THIS AFTERNOON. THE BOUNDARY LAYER IS RELATIVELY DRY AND STABLE WITH INVERSIONS NEAR 6000-7000 FEET. THE UPPER LOW IS MAKING WHAT MIGHT ORDINARILY BE A RELATIVELY EASY FORECAST MORE COMPLICATED. THE MODELS ARE SUGGESTING A CONSIDERABLE AMOUNT OF UNSTABLE AIR ALOFT WITH THIS LOW...WITH 500-700 MB LAPSE RATES OF 7-8 DEG C/KM...AS WELL AS CONTINUING TO ADD ADDITIONAL MOISTURE TO THE CIRCULATION AS IT PASSES OVER THE ISLANDS LATE SATURDAY AND SUNDAY. A COUPLE OF THE MODELS...INCLUDING THE NAM AND THE NCEP 4 KM WRF-ARW RUN...ARE SUGGESTING THE UPPER LOW WILL MOISTEN THE MID LEVELS ENOUGH TO GENERATE ISOLATED ELEVATED THUNDERSTORMS WITH CLOUD BASES ABOVE THE INVERSION. THIS IS VERY UNUSUAL FOR HAWAII BUT IT HAS HAPPENED BEFORE...SUCH AS ON 27 MAY 2000. ANY THUNDERSTORMS THAT DO FORM WOULD PROBABLY NOT PRODUCE MUCH RAINFALL...ESPECIALLY SINCE THERE WILL BE A VERY DRY LAYER ALOFT THAT THE PRECIPITATION WOULD BE FALLING INTO. HAVE TAKEN THE ADVICE OF THE MORNING FORECASTER AND INCLUDED A SLIGHT CHANCE OF A THUNDERSTORM FOR SATURDAY NIGHT AND SUNDAY FOR ALL AREAS. THIS IS ONLY A TOKEN SLIGHT CHANCE AND WOULD NOT BE FROM OUR MORE TYPICAL DOWNPOUR-PRODUCING DEEP TROPICAL CONVECTION. WHAT IS MUCH MORE LIKELY IS THAT WE/LL JUST SEE PERIODS OF HIGH CLOUDINESS AT TIMES THROUGH SUNDAY. THE PRESSURE GRADIENT AROUND THE UPPER LEVEL LOW WILL TIGHTEN IN THE MID LEVELS...LEADING TO INCREASING WINDS FOR THE HIGHER ELEVATIONS. THE MODELS SEEM TO BE IN PRETTY GOOD AGREEMENT THAT WINDS WILL RAMP UP A NOTCH SATURDAY NIGHT TO ADVISORY LEVELS... THEN RAMP UP AGAIN SUNDAY NIGHT. SOME OF THE MODELS ARE SUGGESTING WINDS COULD EXCEED SUMMIT WARNING CRITERIA SUNDAY NIGHT AND MONDAY...ALTHOUGH THIS WILL BE HIGHLY DEPENDENT ON THE TRACK AND INTENSITY OF THE UPPER LOW. ONCE THE UPPER LOW GOES BY...THE HIGH CLOUDS SHOULD CLEAR AND DRY TRADE WIND WEATHER IS EXPECTED SUNDAY INTO MONDAY. THE NEXT AREA OF LOW LEVEL MOISTURE RIDING IN ON THE TRADES WILL BRING A BUMP UP IN SHOWER COVERAGE ON TUESDAY. STRENGTHENING HIGH PRESSURE TO OUR NORTHEAST WILL RESULT IN A RETURN TO MODERATE TRADES SATURDAY...WITH FRESH TO POSSIBLY STRONG TRADES SUNDAY INTO MONDAY. THE HIGH IS EXPECTED TO WEAKEN NORTH OF THE ISLANDS BY THE MIDDLE OF NEXT WEEK WITH THE TRADES RETURNING TO MODERATE LEVELS. && .MARINE... THE INCREASING TRADES WILL REQUIRE SMALL CRAFT ADVISORIES FOR AT LEAST THE TYPICALLY WINDIER COASTAL WATERS AREAS THIS WEEKEND. WITH A LONG FETCH OF TRADES UPSTREAM FROM THE ISLANDS...WE SHOULD ALSO SEE INCREASINGLY ROUGH AND SLOPPY EAST SHORE SURF AS WELL. COULD SEE HIGH SURF ADVISORIES FOR EAST FACING SHORES MONDAY OR TUESDAY. && .AVIATION... VFR WILL PREVAIL FOR THE TERMINALS THRU THE PD. LGT TRADE FLOW WILL STRENGTHEN SIGNIFICANTLY OVER THE NEXT 24 HRS. AIRMET TANGO FOR LLVL LEE TURB WILL LIKELY MAKE AN APPEARANCE LATE TONIGHT OR PERHAPS SAT MORNING. ANY MVFR CONDITIONS WILL MAKE A SHIFT BACK TOWARDS WINDWARD/MT TERRAIN. THE MID-UPR LOW INVOF HAWAII ALSO PRODUCING SOME MID LVL BUMPS ALG WITH SOME MID LVL CLD/-SHRA/-SN/ICE LOCALLY. CONTINUING TO SEE MORE PIREPS INDICATING MOD TURB IN THE MID LVLS. WILL BE ISSUING AN AIRMET FOR THIS TURB SINCE IT IS MORE PERISTENT AND WIDESPREAD THAN ANTICIPATED. A STRONG JET MAX WITH NE WND TO 90KT EXTENDS WELL NNE OF HI WHICH MAY PRODUCE ADDITIONAL HIGH LVL CHOP. && .HFO WATCHES/WARNINGS/ADVISORIES... WIND ADVISORY FROM 6 PM SATURDAY TO 6 PM HST SUNDAY FOR HALEAKALA SUMMIT-BIG ISLAND SUMMITS. HIGH WIND WATCH FROM SUNDAY EVENING THROUGH MONDAY AFTERNOON FOR HALEAKALA SUMMIT-BIG ISLAND SUMMITS. && DISCUSSION/MARINE...R BALLARD AVIATION...DEJESUS
The office that day
Everything else NWS Honolulu, HI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 15, 3:46 PM HST | Wind Advisory | HFO | Hawaii, Kalawao | 48 hr |
| Jun 16, 3:34 AM HST | Small Craft Advisory | HFO | 4 days |
Nearby
High Wind Watches in Hawaii, 2012Every high wind watch in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.